Alert archive / Tennessee / Flash Flood Warnings in 2010

Flash Flood Warning 27, NWS Nashville, TN

June 24, 2010Clay County, Tennessee

NWS Nashville, TN issued this flash flood warning at Jun 24, 2010, 5:11 PM CDT for Clay County, Tennessee. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2010, 5:11 PM CDT (22:11 UTC)
Expired
Jun 24, 2010, 7:15 PM CDT
In force
2 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

County Clay County, TN

The radar

The Nashville radar (KOHX), 95 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 5:25 PM CDTFLASH FLOOD1 S Celina, TNHEAVY RAINFALL WASHED BOULDERS ONTO HWY 52...JUST OUTSIDE OF CELINA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.2 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2010-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1430 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2010-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1430 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
880 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

006 
WGUS54 KOHX 242211
FFWOHX
TNC027-250015-
/O.NEW.KOHX.FF.W.0027.100624T2211Z-100625T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
511 PM CDT THU JUN 24 2010

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CLAY COUNTY IN MIDDLE TENNESSEE...
  THIS INCLUDES THE CITY OF CELINA...

* UNTIL 715 PM CDT

* AT 506 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

&&

LAT...LON 3654 8529 3651 8537 3649 8538 3651 8541
      3646 8550 3650 8569 3652 8571 3651 8573
      3650 8572 3650 8573 3651 8577 3661 8580
      3663 8578 3663 8528

$$

BOYD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 24, 3:08 PM CDT, 2 hours 3 minutes earlier.

Area forecast discussion, Jun 24, 3:08 PM CDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
308 PM CDT THU JUN 24 2010

.DISCUSSION...SCATTERED THUNDERSTORMS WERE OCCURRING EAST OF
I 65...AND A BROKEN BAND OF STORMS WAS COMING DOWN ACROSS WEST KY
TOWARD THE MID STATE. THESE WERE OCCURRING JUST AHEAD OF A COLD
FRONT THAT WILL MOVE INTO THE MID STATE LATE AFTERNOON INTO TONIGHT.
HOT AND HUMID AIR WILL CONTRIBUTE TO UNSTABLE CONDITIONS AS THE
FRONT ARRIVES. POPS ARE IN THE LIKELY CATEGORY ACROSS NORTH AND
EAST FOR THE REST OF TODAY. POPS WILL DIMINISH TO "SCATTERED" IN
THE EVENING...THEN SLIGHT CHANCE LATE TONIGHT AS HEATING IS LOST.
THE STORMS WILL LIKELY PRODUCE HEAVY DOWNPOURS AND FREQUENT
LIGHTNING. A FEW WILL PRODUCE DOWNBURST WINDS.

FOR THIS WEEKEND...THE FRONT WILL STALL OVER MID TN...THEN WASH
OUT. THE DISSIPATING FRONT WILL CONTINUE TO SERVE AS A FOCUS FOR
SCATTERED SHOWERS AND STORMS...MAINLY DURING THE AFTERNOON AND
EVENING EACH DAY THROUGH THE WEEKEND. THE DEEPEST MOISTURE AND
HIGHER POPS WILL BE SUPPRESSED SOUTHWARD TO OUR SOUTHERN COUNTIES
FOR FRIDAY...THEN GRADUALLY CREEP NORTHWARD AGAIN.
OTHERWISE...THERE WILL BE LITTLE EFFECT FROM THE "COLD" FRONT. IN
FACT...THE UPPER RIDGE WILL PUMP UP OVER THE WEEKEND...KEEPING OUR
WEATHER HOT AND HUMID.

A BIG CHANGE WILL FINALLY OCCUR EARLY NEXT WEEK. THE UPPER RIDGE
WILL SET UP FARTHER TO THE WEST...ALLOWING UPPER LEVEL WINDS TO
BECOME NNW INTO THE TN VALLEY. A FRONT ACCOMPANIED BY NUMEROUS
SHOWERS AND STORMS WILL ARRIVE ON OR AROUND MONDAY...FOLLOWED BY
SIGNIFICANTLY COOLER AND DRIER AIR. BY MIDWEEK...WE EXPECT CLEAR
SKIES WITH HIGHS IN THE 80S AND LOWS IN THE 60S...WITH MUCH MORE
COMFORTABLE HUMIDITY LEVELS. THE GFS MAY BE A LITTLE TOO DRAMATIC
WITH THIS PATTERN...AS THE ECMWF KEEP HIGHER HEIGHTS. WE WILL
INITIALIZE WITH GFS DATA...THEN ADJUST TEMPS TO BE A LITTLE
WARMER...AND HANG ONTO SMALL POPS A LITTLE LONGER THAN GFS MOS.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      72  91  73  94 /  50  30  10  20
CLARKSVILLE    69  91  70  94 /  30  20  10  20
CROSSVILLE     67  86  66  89 /  40  30  20  20
COLUMBIA       73  92  73  95 /  50  30  20  30
LAWRENCEBURG   72  92  72  95 /  50  40  20  30
WAVERLY        70  92  71  95 /  50  30  10  20

&&

.OHX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

13
Hazardous weather outlook, Jun 24, 9:06 AM CDT, 8 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
906 AM CDT THU JUN 24 2010

TNZ005>011-022>034-056>066-075-077>080-093>095-251415-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
906 AM CDT THU JUN 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

AN APPROACHING COLD FRONT WILL CAUSE SCATTERED THUNDERSTORMS TO
DEVELOP. SOME OF THE STORMS COULD BE STRONG...OR VERY BRIEFLY
SEVERE...THIS AFTERNOON AND EVENING. LOCALLY HEAVY DOWNPOURS AND
FREQUENT LIGHTNING WILL OCCUR...AND A FEW STORMS MAY PRODUCE BRIEF
GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

EVEN THOUGH ANY SEVERE THUNDERSTORMS ARE EXPECTED TO BE BRIEF AND
ISOLATED, SPOTTERS ARE ENCOURAGED TO CLOSELY MONITOR WEATHER
CONDITIONS AND BE PREPARED TO CALL IN ANYTHING REACHING REPORTING
CRITERIA.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

13

In the hours before

Local storm report, Jun 24, 1:59 PM CDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
159 PM CDT THU JUN 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     TSTM WND DMG     MCMINNVILLE             35.69N 85.78W
06/24/2010                   WARREN             TN   LAW ENFORCEMENT

            ONE LARGE TREE WAS DOWNED AND WAS BLOCKING PETTIGAP ROAD.

&&

31
Special weather statement, Jun 24, 3:37 PM CDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
337 PM CDT THU JUN 24 2010

TNZ006-007-242130-
MONTGOMERY-ROBERTSON-
337 PM CDT THU JUN 24 2010

...SIGNIFICANT WEATHER ADVISORY FOR MONTGOMERY AND ROBERTSON
COUNTIES...

AT 336 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF CLARKSVILLE...MOVING
EAST AT 20 MPH.

THIS STORM WILL BE NEAR...
  GUTHRIE BY 345 PM CDT.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM....ALONG WITH
FREQUENT CLOUD TO GROUND LIGHTNING...AND BRIEF HEAVY DOWNPOURS THAT
COULD MAKE DRIVING ON AREA ROADS DIFFICULT. EXERCISE CAUTION WHILE
DRIVING ON AREA ROADWAYS.

31
Special weather statement, Jun 24, 4:26 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
426 PM CDT THU JUN 24 2010

TNZ005-006-008-010-011-022>034-064-242200-
BENTON-CHEATHAM-CLAY-DAVIDSON-DEKALB-DICKSON-FENTRESS-HOUSTON-
HUMPHREYS-JACKSON-MONTGOMERY-OVERTON-PICKETT-PUTNAM-SMITH-STEWART-
SUMNER-TROUSDALE-WILSON-
426 PM CDT THU JUN 24 2010

...SIGNIFICANT WEATHER ADVISORY FOR BENTON...CHEATHAM...CLAY...
DAVIDSON...DEKALB...DICKSON...FENTRESS...HOUSTON...HUMPHREYS...
JACKSON...MONTGOMERY...OVERTON...PICKETT...PUTNAM...SMITH...
STEWART...SUMNER...TROUSDALE AND WILSON COUNTIES...

AT 415 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
INDICATING AN OUTFLOW BOUNDARY...OR GUST FRONT MOVING SOUTH THROUGH
NORTHERN MIDDLE TENNESSEE. AT 415 PM CDT...THE GUST FRONT EXTENDED
FROM CELINA...TO HARTSVILLE...INTO NORTHERN DAVIDSON COUNTY...JUST
NORTH OF GOODLETTSVILLE...TO ASHLAND CITY...TO NEAR TENNESSEE RIDGE
IN HOUSTON COUNTY. AS THE GUST FRONT PASSES LOOK FOR A SUDDEN SHIFT
IN THE WIND DIRECTION TO THE NORTH...ALONG WITH AN INCREASE IN
SPEED...WITH SOME GUSTS AS HIGH AS 40 MPH POSSIBLE. BEHIND THE GUST
FRONT LOOK FOR THUNDERSTORMS TO MOVE IN FROM THE NORTH. THEY SHOULD
BE BRIEF BUT HEAVY DOWNPOURS AND GUSTY WINDS CAN BE EXPECTED ALONG
WITH DANGEROUS LIGHTNING.

BOYD

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 1:16 PM CDTSevere Thunderstorm WarningOHXWarren44 min
Jun 24, 4:37 PM CDTSevere Thunderstorm WarningOHXClay, Jackson, Macon, Overton, Pickett23 min
Jun 24, 5:01 PM CDTSevere Thunderstorm WarningOHXClay, Jackson, Overton, Pickett, Putnam, Smith59 min
Jun 24, 5:43 PM CDTSevere Thunderstorm WarningOHXBenton, Houston, Humphreys, Stewart62 min
Jun 24, 6:16 PM CDTSevere Thunderstorm WarningOHXCannon, Rutherford, Wilson59 min
Jun 24, 6:35 PM CDTSevere Thunderstorm WarningOHXDickson, Hickman, Humphreys25 min

Nearby

Flash Flood Warnings in Tennessee, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.